Question:

What is causing my difficulty breathing upon exertion?

I am an 80-year-old male, exercise regularly. For a year I have been taking Revlimid for multiple myeloma. The last several months I have experienced difficulty breathing after mild exercise. My blood pressure is 120/70. I take a baby aspirin daily.

My echocardiogram 2 weeks ago showed the following:
1. Underlying rhythm is atrial fibrillation.
2. Normal LV size and wall thickness. Mildly decreased LV systolic function with an EF estimated at 40-45%. Mild global hypokinesis. Mild diastolic dysfunction.
3. Normal RV size and function.
4. Mild aortic and mitral regurgitation.
5. Mild to moderate TR.
6. Normal estimated PA systolic pressure.

Submitted by Robert from Idaho on 09/03/2014

Thank you. Most likely, the atrial fibrillation and the mild moderation reduction in the contractility of the heart you describe from your imaging test. However, we need to be certain the medication you are receiving for the myeloma treatment is not causing these alterations in your heart rhythm and the depression of the function of the heart. This should be discussed with your myeloma doctor taking care of you. This would be especially likely to be the case if you had a relatively normal heart rhythm and contraction before beginning that medication.